Alert archive / New Mexico / High Wind Watches in 2018
High Wind Watch 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Feb 26, 2018, 1:20 PM MST for Eddy County, New Mexico. It took effect at Feb 28, 2018, 8:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 26, 2018, 1:20 PM MST (20:20 UTC)
- In effect from
- Feb 28, 2018, 8:00 AM MST
- Expired
- Feb 27, 2018, 1:01 PM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3252 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072 WWUS74 KMAF 262020 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 220 PM CST Mon Feb 26 2018 ...HIGH WIND WATCH HAS BEEN ISSUED FOR WEDNESDAY FOR THE GUADALUPE MOUNTAINS AND CULBERSON COUNTY... .As a strong jet stream and an associated Pacific front passes west winds will become strong, possibly as early as mid morning Wednesday. NMZ027-TXZ057-258-271130- /O.NEW.KMAF.HW.A.0007.180228T1500Z-180301T0200Z/ Guadalupe Mountains of Eddy County- Van Horn and Highway 54 Corridor-Guadalupe Mountains- Including the cities of Queen, Van Horn, Guadalupe Mountains NP, and Pine Springs 220 PM CST Mon Feb 26 2018 /120 PM MST Mon Feb 26 2018/ ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... The National Weather Service in Midland/Odessa has issued a High Wind Watch, which is in effect from Wednesday morning through Wednesday evening. * TIMING...Mid Wednesday morning until early evening. * WINDS...West 35 to 50 mph with gusts to around 60 to 65 mph. * IMPACTS...High profile vehicle may be hard to control. Light low flying aircraft may experience severe turbulence. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. && $$
2 follow-up statements
200 WWUS74 KMAF 271023 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 423 AM CST Tue Feb 27 2018 ...HIGH WIND WATCH CONTINUES FOR WEDNESDAY FOR THE GUADALUPE MOUNTAINS AND CULBERSON COUNTY... .As a strong jet stream and an associated Pacific front passes west winds will become strong, possibly as early as mid morning Wednesday. NMZ027-TXZ057-258-272200- /O.CON.KMAF.HW.A.0007.180228T1500Z-180301T0200Z/ Guadalupe Mountains of Eddy County- Van Horn and Highway 54 Corridor-Guadalupe Mountains- Including the cities of Queen, Van Horn, Guadalupe Mountains NP, and Pine Springs 423 AM CST Tue Feb 27 2018 /323 AM MST Tue Feb 27 2018/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * TIMING...Mid Wednesday morning until early evening. * WINDS...West 35 to 50 mph with gusts to around 60 to 65 mph. * IMPACTS...High profile vehicle may be hard to control. Light low flying aircraft may experience severe turbulence. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. && $$
108 WWUS74 KMAF 272001 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 201 PM CST Tue Feb 27 2018 ...HIGH WIND WARNING HAS BEEN ISSUED FOR WEDNESDAY FOR THE GUADALUPE MOUNTAINS AND CULBERSON COUNTY... ...WIND ADVISORY HAS BEEN ISSUED FOR WEDNESDAY FOR THE MOST OF THE TRANS PECOS...SOUTHEAST NEW MEXICO...AND MUCH OF THE PERMIAN BASIN... .As a strong jet stream and an associated Pacific front passes west winds will become strong. Winds will increase as early as mid morning across the far west and then in the afternoon when the Pacific front moves through. NMZ027-TXZ057-258-281100- /O.UPG.KMAF.HW.A.0007.180228T1500Z-180301T0200Z/ /O.NEW.KMAF.HW.W.0008.180228T1500Z-180301T0300Z/ Guadalupe Mountains of Eddy County- Van Horn and Highway 54 Corridor-Guadalupe Mountains- Including the cities of Queen, Van Horn, Guadalupe Mountains NP, and Pine Springs 201 PM CST Tue Feb 27 2018 /101 PM MST Tue Feb 27 2018/ ...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ TO 9 PM CST /8 PM MST/ WEDNESDAY... The National Weather Service in Midland/Odessa has issued a High Wind Warning, which is in effect from 9 AM CST /8 AM MST/ to 9 PM CST /8 PM MST/ Wednesday. The High Wind Watch is no longer in effect. * TIMING...Mid Wednesday morning until early evening. * WINDS...West 35 to 50 mph with gusts to around 60 to 65 mph. * IMPACTS...High profile vehicle may be hard to control. Light low flying aircraft may experience severe turbulence. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected. && $$ NMZ028-029-033-034-TXZ045-046-050-051-058>062-067-074-080-081- 281100- /O.NEW.KMAF.WI.Y.0006.180228T2000Z-180301T0200Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Andrews-Martin- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Ward-Davis/Apache Mountains Area-Marfa Plateau-Big Bend Area- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, Stanton, Pecos, Mentone, Kermit, Odessa, Midland, Monahans, Alpine, Fort Davis, Marfa, Big Bend NP, and Marathon 201 PM CST Tue Feb 27 2018 /101 PM MST Tue Feb 27 2018/ ...WIND ADVISORY IN EFFECT FROM 2 PM CST /1 PM MST/ TO 8 PM CST /7 PM MST/ WEDNESDAY... The National Weather Service in Midland/Odessa has issued a Wind Advisory, which is in effect from 2 PM CST /1 PM MST/ to 8 PM CST /7 PM MST/ Wednesday. * TIMING...Wednesday afternoon through early evening. * WINDS...West 25 to 35 mph with gusts as high as 50 mph. * IMPACTS...High profile vehicle may be hard to control. Light objects and lawn furniture maybe blown around. Lowered visibility in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 26, 10:19 AM MST, 3 hours 1 minute earlier.
Area forecast discussion, Feb 26, 10:19 AM MST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1119 AM CST Mon Feb 26 2018 .DISCUSSION... See 18z aviation discussion below. && .AVIATION... Mostly VFR conditions are expected except at MAF with low ceilings moving into the area just after 12z. Low ceilings are also possible at HOB but do no have as much confidence in this. Winds will mostly be out of the southeast this afternoon with some gusts at CNM and HOB. Winds are expected to increase for the other TAF sites around 00z as a low level jet begins to move over the area. && PREV DISCUSSION... /issued 319 AM CST Mon Feb 26 2018/ DISCUSSION... Very dry air remains in place this morning and with light winds and mostly clear skies is leading to very cold temperatures. Southwest flow aloft will increase later today as a strong upper trough digs along the CA coast. Return flow should commence this afternoon as surface ridging moves east and height falls develop over the Rockies. Low level moisture will return to the eastern portions of the area Tuesday morning in the form of low clouds/fog. This will mix out during the day as a dryline develops and pushes east. Winds will increase, but still shouldn't be all that strong except for possibly the Guadalupe Mountains. A low level thermal ridge will set up across the Big Bend and Trans Pecos leading to temperatures about 10-15 degrees above normal. Things get interesting Wednesday as the upper level storm system to our west nears the area. Models are beginning to come together with regard to the track of the system, but still differ on timing. This will make a big difference in how much wind we will see on Wednesday. The GFS is fastest and strongest with the winds, while the NAM and ECMWF are slower. If the slower solutions pan out, strong mid level winds will not arrive until late afternoon or early evening which would limit the amount of mixing we will see. Either way we still expect strong to possibly damaging winds along with blowing dust and very high fire danger across much of the area Wednesday afternoon. Mid level moisture associated with the passing trough could even lead to virga which would only enhance winds at the surface. Will continue to monitor, but expect High Wind Watches to be issued soon for portions of the area. A cold front brings calmer and cooler conditions Thursday before warmer weather arrives by next weekend. FIRE WEATHER... Dry air the next couple of days will see minimum afternoon humidities drop into the low teens. Winds will be modest today increasing in the Guadalupe Mountains Tuesday increasing the fire danger threat with much stronger winds expected on Wednesday. However while winds are strongest on Wednesday, the thermal ridge shifts east and lower temperatures will cause humidities to rise into the upper teens and 20s. So the fire danger threat will definitely be elevated Wednesday, but higher humidities may prevent critical fire weather conditions from occurring. This situation will be closely monitored the next 48 hours. Lighter winds will decrease the fire danger threat by the end of the week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 46 75 47 / 0 10 10 10 Carlsbad 68 34 75 41 / 0 0 0 0 Dryden 76 46 78 53 / 0 0 0 10 Fort Stockton 72 46 81 49 / 0 0 0 10 Guadalupe Pass 62 45 67 38 / 0 0 0 0 Hobbs 66 33 72 39 / 0 0 0 0 Marfa 68 34 75 41 / 0 0 0 10 Midland Intl Airport 70 47 77 48 / 0 0 0 10 Odessa 69 45 78 47 / 0 0 0 10 Wink 70 42 79 44 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Feb 26, 3:41 AM MST, 9 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 441 AM CST Mon Feb 26 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 441 AM CST Mon Feb 26 2018 /341 AM MST Mon Feb 26 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT No widespread hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Elevated fire weather conditions are possible Tuesday, especially in the Guadalupe Mountains. Widespread windy conditions are likely Wednesday with possible high wind in the Guadalupe Mountains. Blowing dust is likely along with widespread critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 2:22 PM MST | Fire Weather Watch | MAF | 23 hr |
Nearby
High Wind Watches in New Mexico, 2018High Wind Watches in Texas, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.